Nausea is a defining feature of episodic migraine, which, according to the International Classification of Headache Disorders, 2nd edition, is manifested by headache that is not attributed to another disorder and that lasts 4 to 72 hours (untreated or unsuccessfully treated) with at least 2 of the characteristics of (1) unilateral location; (2) pulsating quality; (3) moderate or severe pain intensity; and (4) aggravation by or causing avoidance of routine physical activity with (1) nausea and/or vomiting and/or (2) photophobia and phonophobia. Nausea has been designated as one of the major challenges affecting migraine care today. Migraine-associated nausea can cause patients to delay or avoid taking oral medication, with a resultant reduction or loss of therapeutic efficacy; vomiting can render oral medications ineffective in the event medication is expelled. Nausea is associated with gastroparesis, a slowing of gastric emptying that accompanies migraine attacks in many patients3-6 and that may also be present interictally. In the presence of gastroparesis, treatments that rely on gastric motility and gastrointestinal absorption may be ineffective or may be slowly or inconsistently effective.
In 1995, this author described the frequency and impact of nausea based on the results of a telephone survey of 500 migraineurs. Nausea occurred in more than 90% of migraineurs of whom approximately one third experienced nausea during every migraine episode. Vomiting occurred in approximately 70% of migraineurs, of whom approximately one third vomited during the majority of migraine episodes. In those who experienced nausea, 30.5% indicated that it interfered with their ability to take their oral migraine medication. In those with vomiting, 42.2% indicated that it interfered with their ability to take their oral migraine medication. The treatment challenges posed by migraine-related nausea and vomiting remain unmet today, more than 15 years later, despite the availability of multiple triptans in several formulations. In a 2010 National Headache Foundation survey of 500 US migraineurs, 66% reported that nausea and/or vomiting accompany their migraines. Among the patients who took prescription oral medication (n = 271), approximately 4 in 10 reported that they had delayed or avoided taking oral medication because of migraine-related nausea or vomiting.
In April 2011, a round table of headache specialists and a gastroenterologist, funded by NuPathe Inc., was convened to explore unmet needs in the treatment of migraine vis-à-vis gastrointestinal signs and symptoms and to assess strategies for helping to address those needs. This supplement summarizes the proceedings of that roundtable meeting.
In his paper “Why Triptan Treatment Can Fail: Focus on Gastrointestinal Manifestations of Migraine,” Dr. Larry Newman explores the contribution of gastrointestinal manifestations of migraine to triptan treatment failure. He reviews clinic- and population-based data demonstrating that migraine-related nausea and vomiting and migraine-associated gastroparesis are prevalent and highly impactful. The oral therapies that dominate migraine treatment, he contends, do not satisfactorily address these gastrointestinal signs and symptoms. Oral triptans are not the optimal therapy in the presence of migraine-related nausea because nausea predicts poor response to oral triptans and because nausea can cause patients to delay oral treatment, which can further compromise therapeutic efficacy. Moreover, oral triptans are not the optimal therapy in the presence of migraine-associated gastroparesis because these agents rely on gastric motility and gastrointestinal absorption and may be ineffective or slowly or inconsistently effective in the presence of gastroparesis.
Dr. Mark Pierce extends this discussion by considering evidence relevant to the use of triptan tablets in the context of pretreatment and treatment-emergent nausea in his paper “Oral Triptans and Nausea: Treatment Considerations in Migraine.” He reviews results from clinical trials databases showing that the presence of pretreatment nausea strongly predicts poor response to oral triptans. He also reviews data supporting the possibility that oral triptans contribute to development of nausea among patients with migraine and no nausea at pretreatment baseline.
Like nausea and vomiting, migraine-associated gastroparesis can affect efficacy of migraine medications. Migraine-associated gastroparesis can reduce the rate of absorption, and therefore the efficacy, of gastrointestinally absorbed formulations3-5 including the oral tablet, the orally disintegrating tablet, and the nasal spray. Gastroenterologist Dr. Henry Parkman discusses the problem of gastroparesis in migraine in his paper “Migraine and Gastroparesis From a Gastroenterologist's Perspective.”
The evidence reviewed in this supplement establishes gastrointestinal signs and symptoms of migraine as important therapeutic problems warranting focused effort and elucidation in both clinical research and clinical practice. The evidence also suggests that health care providers who reflexively prescribe orals tablets, currently the most widely used formulation in migraine, to their patients with migraine-associated nausea and/or gastroparesis may be doing them a disservice; alternatives to triptan tablets should be explored for the treatment of migraine in these patients. Steps in the effective management of migraine with gastrointestinal signs and symptoms will depend largely on health care providers' appreciation of the importance of nausea and gastroparesis as factors affecting migraine prognosis and treatment success and their systematic assessment of migraine patients for gastrointestinal signs and symptoms. Additionally, effective management of gastrointestinal signs and symptoms in migraine will require that patients and health care providers be willing to practice customized migraine care, in which patients tailor the treatment and formulation to the characteristics and context of the individual migraine episode.